Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, June 16, 2017

June 16, 2017 · NWS GRB · 4 events in 3 counties and zones

Thunderstorms that moved across central and east central Wisconsin produced isolated damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved across central and east central Wisconsin produced isolated damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 16, 11:57 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 11:57 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1257 PM CDT Fri Jun 16 2017

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 348 AM CDT Fri Jun 16 2017

Precipitation trends will be the main forecast concern.

A short-wave trof was moving through the forecast area early this
morning, and producing a small cluster of showers and thunderstorms
over the central part of the forecast area. This precipitation
should be east of the region by 12z, and the rest of the morning
should be dry. Addition weak short-wave energy may arrive for the
afternoon, and should help trigger scattered showers and storms,
especially in far northeast WI (weak surface trof), and possibly
in central WI (weak boundary). With CAPE around 1000 j/kg and
strong deep layer shear, there could be isolated strong storms.
Used a blend of the better performing models for max temps, which
should be mostly in the lower to middle 80s.

Forcing will increase tonight, as the LFQ of an upper level jet
arrives and H8 WAA increases. Not confident enough in the trends
to go above mid-range pops at this time, but several models
produce moderate QPF over the southeast half to two-thirds of
GRB CWA, so pops may need to be raised with subsequent forecasts.
Lows should range from the middle to upper 50s northwest to the
lower to middle 60s southeast.

On Saturday, a weak cold front will shift into the region.
Cyclogenesis may occur along the boundary late in the day, as
short-wave energy and the RRQ of an upper jet arrive. Models
are showing a split in the main precipitation areas, with higher
amounts over our northwest and southeast counties, and less in
between. Once again, will only go with mid-range pops until
trends become clearer. The severe weather threat looks lower than
it did 24 hours ago, but a marginal risk remains over the Fox
Valley and part of the lakeshore region, where CAPE may reach
1000-1500 j/kg in the afternoon. Abundant cloud cover should
result in slightly cooler temperatures, with highs in the upper
70s and lower 80s.

.LONG TERM...Saturday Night Through Thursday
Issued at 348 AM CDT Fri Jun 16 2017

Multiple mid level short waves moving through the region in a
broad trough will bring chances for showers and thunderstorms at
times over the weekend and into the early part of next week.
Tuesday night into Wednesday evening currently looks like the
best chance for a period of dry weather with surface high pressure
over the Great Lakes and an approaching low amplitude ridge
aloft. Flow aloft then starts to back and another surface system
makes its way toward the area, bringing more chances for showers
and storms later Wednesday night and on Thursday.

Saturday night severe potential looks more questionable than it
did at the same time last night. 00Z models had higher MUCAPE and
bulk shear values confined to the southern half of Wisconsin, and
the 05Z edition of the SPC day 2 outlook only had marginal risk
across the far southern part of the forecast area.

Below normal high temperatures are expected during the active part
of the forecast, with plenty of 60s and lower 70s Sunday and
Monday. A warming trend starts on Tuesday, and near highs should
be near normal at most locations for Wednesday and Thursday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1252 PM CDT Fri Jun 16 2017

Scattered thunderstorms will be increasing as the day
goes on, but VFR conditions are expected outside of any convective
activity. Light aircraft should watch out for downdrafts in the
vicinity of virga, as the air is dry below the cloud base. The
scattered storms will end from west to east overnight.

There is a chance that some low clouds or fog could from late
tonightwhere significant rain falls. Scattered showers and isolated
thunderstorms are possible Saturday. SHowers and thunderstorms are
likely Saturday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MG
AVIATION.......RDM
Hazardous weather outlook, Jun 16, 12:01 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
101 PM CDT Fri Jun 16 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
101 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
There is a marginal risk of severe storms with strong winds and
large hail.

Due to recent heavy rains, many streams and rivers are flowing
faster than usual, and a few are above flood stage. Boaters and
fishermen should use caution due to fast flows.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk of severe storms Saturday afternoon into
Saturday evening, generally south of a line from Plainfield to
Kewaunee. The main threats would be damaging winds and large
hail.

Thunderstorms are also possible at times next week but it is too
early to determine their severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

LMZ521-522-541>543-171815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
101 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening. A
few storms could produce strong winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible at times through much of the
period. The best chance will occur Saturday night, when strong
to severe storms are possible. The storms may pose a risk to
mariners.

RDM/Kallas

In the hours before

Local storm report, Jun 16, 7:54 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
854 AM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TORNADO          2 NE BEAR CREEK         44.55N 88.68W
06/14/2017                   OUTAGAMIE          WI   NWS STORM SURVEY

            THIS CORRESPONDS TO TORNADO 3 ON THE NWS DAMAGE SURVEY
            PNS SUMMARY.

0351 PM     TORNADO          3 SW PULASKI            44.63N 88.27W
06/14/2017                   SHAWANO            WI   NWS STORM SURVEY

            THIS CORRESPONDS TO TORNADO 7 ON THE NWS DAMAGE SURVEY
            PNS SUMMARY.

0353 PM     TORNADO          2 SW ANGELICA           44.64N 88.33W
06/14/2017                   SHAWANO            WI   NWS STORM SURVEY

            THIS CORRESPONDS TO TORNADO 8 ON THE NWS DAMAGE SURVEY
            PNS SUMMARY.

&&

BERSCH
Special weather statement, Jun 16, 12:41 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
141 PM CDT FRI JUN 16 2017

WIZ020-030-031-035>037-074-161930-
Southern Oconto County WI-Waupaca WI-Shawano WI-Marathon WI-Wood WI-
Portage WI-Menominee WI-
141 PM CDT FRI JUN 16 2017

...SPECIAL WEATHER STATEMENT...

At 140 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 8 miles northeast of
Wittenberg to Wisconsin Rapids. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Shawano, Waupaca, Clintonville,
Randolph, Whiting, Gillett, Wittenberg and Amherst.

LAT...LON 4501 8891 4498 8800 4459 8866 4459 8874
      4454 8874 4432 8911 4437 8994
TIME...MOT...LOC 1840Z 269DEG 35KT 4490 8903 4442 8983

RDM

The radar

The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Portage

When
June 16, 1:14 PM CST
Where
Portage County, Plover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Nickel size hail fell in Plover.

Thunderstorm Wind, Shawano

When
June 16, 1:38 PM CST
Where
Shawano County, 1.54 mi WNW of Shawano Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.787, -88.560

A thunderstorm wind gust to 58 mph was measured at Shawano Municipal Airport.

Hail, Shawano

When
June 16, 1:47 PM CST
Where
Shawano County, 0.69 mi N of Cecil
Measured
1 in hail
Reported by
Public
Coordinates
44.810, -88.450

Quarter size hail fell in Cecil.

Thunderstorm Wind, Kewaunee

When
June 16, 10:00 PM CST
Where
Kewaunee County, 0.12 mi WNW of Dyckesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.651, -87.752

Thunderstorm winds snapped a large tree in Dyckesville near the intersection of County Road DK and Debaker Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706129, 706132, 706130, 706131.